Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Austin/San Antonio, TX

May 7, 2019Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 7, 2019, 7:51 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 7:51 PM CDT (00:51 UTC)
Expired
May 7, 2019, 10:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 48 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:10 PM CDTFLASH FLOOD1 Nw Sunset Valley, TXATX FLOODS IS REPORTING MULTIPLE ROAD CLOSURES AT LOW WATER CROSSINGS IN SOUTH CENTRAL TRAVIS COUNTY. 6334 JOE TANNER LN, 5003 WASSON RD., 1301 W OLTORF ST., 800-BLK EDGEGROVE DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

374 
WGUS54 KEWX 080051
FFWEWX
TXC453-491-080345-
/O.NEW.KEWX.FF.W.0011.190508T0051Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
751 PM CDT Tue May 7 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Southwestern Williamson County in south central Texas...
  Travis County in south central Texas...

* Until 1045 PM CDT.

* At 749 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area that covers most of the Austin 
  metro area. Up to two inches of rain have already fallen, and a 
  few locations could see up to 3 inches before the chance of rain 
  decreases by 930 pm. Since soils are already saturated from 
  recent rainfall, flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
  Tanglewood Forest, Anderson Mill, Austin Bergstrom Int Airport,
  Windemere, Leander, Hutto, Lakeway, Manor, Lago Vista, Bee Cave,
  West Lake Hills, Hudson Bend, The Hills and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3057 9744 3005 9774 3028 9806 3060 9806
      3075 9798

$$

MO
1 follow-up statement
965 
WGUS74 KEWX 080229
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
929 PM CDT Tue May 7 2019

TXC453-491-080345-
/O.CON.KEWX.FF.W.0011.000000T0000Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson TX-Travis TX-
929 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHWESTERN WILLIAMSON AND TRAVIS COUNTIES...

At 926 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area which covers most of the Austin metro 
area. Up to three inches of rain have already fallen with the 
highest totals noted around the Sunset Valley area. Flash flooding 
is already resulting in multiple road closures of low water 
crossings. in south Austin. Heavy rains will continue northward over 
the Anderson Mill, Jollyville and Cedar Park area through 10 pm with 
an additional inch of rain possible.

Some locations that will experience flooding include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Tanglewood Forest, Anderson Mill, Austin Bergstrom Int Airport,
Windemere, Leander, Hutto, Lakeway, Manor, Lago Vista, Bee Cave, West
Lake Hills, Hudson Bend, The Hills and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3057 9744 3005 9774 3028 9806 3060 9806
      3075 9798

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:44 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 6:44 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
644 PM CDT Tue May 7 2019

.AVIATION...
Clusters of thunderstorms have developed over the last hour that is
only impacting AUS. This activity is expected to wane heading into
the late evening hours. I-35 sites look to drop ceilings to IFR
conditions around 7-9Z period and DRT staying low-end MVFR. A front
that looks to develop convection moves over the region in the early
morning hours. Timing of this line is still in question with the
CAMs having it moving into the I-35 corridor anywhere from 15-21Z.
DRT is not expected to see any convection but should see a wind
shift. Another lowering of ceilings for AUS and SAT is expected just
beyond the TAF period.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT Tue May 7 2019/

SHORT TERM (Tonight through Wednesday Night)...
Isolated showers and thunderstorms continue across mainly the eastern
two-thirds of the area at the present time. The best lift and
subsequent coverage of rainfall is east of our CWA. Latest high-res
model guidance does show an uptick in coverage east of I35 later this
afternoon as the surface heats a bit more. Overall this activity is
not expected to be severe, but some stronger storms can produce brief
gusty winds, small hail, and brief heavy rainfall. The focus then
shifts out west for later this afternoon and evening. A dry line sits
west of Val Verde County and there could be some isolated
thunderstorm development on this boundary. Any storms would move east
and could impact Val Verde County. The environment across this area
is more conducive for stronger to severe storms, and there is a
slight risk of severe storms for Val Verde County.

A much higher coverage of showers and thunderstorms is expected
across Northwest Texas this afternoon and evening where there are
significant chances for severe weather. Latest high-res models show
this activity eventually congealing into a line of storms overnight
as it moves to the east/southeast. Some of the high-res guidance is
much quicker with its progression of the line with it entering our
northern counties by 7 AM. The activity should then continue
progressing east through the morning and early afternoon hours. Some
activity could linger into the late afternoon and evening hours. The
quicker timing is supported by the ECMWF, but the TTU WRF, NAM, GFS
are all a bit later. The timing of the line will have a big
determination on the severity and types of severe weather. If the
line moves through early, straight line winds and perhaps isolated
tornadoes will be possible. If the line is a bit later then large
hail becomes a big risk as CAPE values in the afternoon could be over
4000 J/kg.

In addition to the risk of severe weather, locally heavy
rain is possible, especially if we get a solid line of convection
into the area. The latest Day 2 Outlook has most of the area in a
slight risk and areas north of a Blanco to San Marcos to Giddings
line in an enhanced risk. Rainfall amounts will average 1-2 inches
with higher amounts in the northern CWA where the activity is
expected to be highest. With grounds remaining moist after previous
rainfall, it won't take much to cause some problems in low-lying
locations. Will see how things set up this evening and tonight, and
future shifts will monitor for any possible headlines. The activity
should push mostly east of the area by the late evening hours and
will show decreasing PoPs Wednesday night.

LONG TERM (Thursday through Tuesday)...
A cold front is expected to push into the area by Thursday morning on
the backside of the upper trough currently moving through the plains.
At the same time, another shortwave trough embedded in southwest flow
aloft will approach the area. These two features will provide a
scenario for some widespread rainfall across the area. If storms
remain rooted in the boundary layer ahead of the front, some severe
storms would be possible. However, latest guidance shows most
activity behind the boundary which would be elevated. There could be
a chance of some hail out of this scenario. SPC has most of the area
outside of the Hill Country in a marginal risk and this seems
reasonable.

Rainfall intensity behind the front is expected to be highest late
Thursday afternoon or Thursday night depending on the exact timing of
the trough. Rainfall totals could reach another 1-3 inches with
isolated higher amounts. The higher amounts look to be across the
eastern CWA, where there is a slight and moderate risk of excessive
rainfall from WPC. The front is expected to push well south of us on
Friday limiting the threat of continued heavy rainfall Friday.
Temperatures Friday will be quite cool, in the 60s.

However, the bad news is another shortwave trough is expected to move
into the southern plains on Saturday. The ECMWF develops a surface
low to the east of our area, which drags the front back north. These
features will bring another chance of heavy rainfall to the area.
Still plenty of time to watch this system, but with systems tomorrow,
Thursday night, and Saturday there is the potential for significant
rains in our CWA. The latest 7 day WPC rainfall forecast has 6"+ in
our eastern counties. We are stressing flood safety this week and
having a plan when potential Flash Flood Warnings are issued.

Should see a break in systems for Sunday, and will carry just 10-20
PoPs Saturday night and Sunday. Chances of rain will increase again
Monday and Tuesday as yet another system moves into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  81  69  82  58 /  40  80  40  60  70
Austin Bergstrom Intl Airport  70  82  68  83  57 /  40  70  50  70  70
New Braunfels Muni Airport     69  81  67  82  58 /  40  80  30  70  70
Burnet Muni Airport            68  79  65  78  54 /  40  80  20  50  70
Del Rio Intl Airport           69  90  66  88  61 /  40  10  -   60  50
Georgetown Muni Airport        69  80  67  81  56 /  40  80  40  50  70
Hondo Muni Airport             70  85  67  84  60 /  40  80  10  70  70
San Marcos Muni Airport        69  81  67  82  57 /  40  70  40  70  70
La Grange - Fayette Regional   72  85  71  85  61 /  40  70  50  70  80
San Antonio Intl Airport       71  82  69  83  59 /  40  80  20  70  70
Stinson Muni Airport           71  83  69  82  61 /  40  70  20  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...EWilliams
Short-Term/Long-Term...17
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 7, 5:09 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
509 AM CDT Tue May 7 2019

TXZ171>173-183>194-202>209-217>225-228-081015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
509 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Chances for severe storms in the western portion of the CWA,
including Val Verde County and the Edwards Plateau late this
afternoon. Large hail and damaging wind are possible with these
storms, as well as the potential for locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The greatest threat for severe storms will be on Wednesday. There
is a potential of very large hail, damaging wind gusts, and even
isolated tornadoes. Training of storms could lead to locally
heavy rains. Expect periods of showers and thunderstorms through
Monday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

In the hours before

Special weather statement, May 7, 6:41 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
641 PM CDT Tue May 7 2019

TXZ173-192-080030-
Williamson TX-Travis TX-
641 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windemere, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Anderson Mill, Serenada, Windemere, Leander, Hutto, Weir, Georgetown
Dam, Sun City, Brushy Creek, Wells Branch, Jollyville and Jonah.

LAT...LON 3030 9764 3037 9784 3073 9774 3063 9745
TIME...MOT...LOC 2341Z 200DEG 16KT 3041 9772

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:52 PM CDTSpecial Weather StatementEWXTravis38 min
May 7, 8:15 PM CDTSpecial Weather StatementEWXBurnet45 min
May 7, 8:16 PM CDTSpecial Weather StatementEWXWilliamson44 min
May 7, 8:48 PM CDTFlash Flood WarningEWXHays3 hr
May 7, 9:32 PM CDTRiver Flood WarningEWXTravis5 hr
May 7, 9:54 PM CDTFlash Flood WatchEWXBlanco, Burnet, Gillespie, Hays, Llano, Travis and 1 more21 hr
May 8, 4:13 AM CDTSpecial Weather StatementEWXReal32 min
May 8, 4:43 AM CDTSpecial Weather StatementEWXReal47 min
May 8, 5:24 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real66 min
May 8, 6:33 AM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr57 min
May 8, 7:19 AM CDTSpecial Weather StatementEWXComal41 min
May 8, 7:37 AM CDTSpecial Weather StatementEWXGillespie23 min
May 8, 7:58 AM CDTSpecial Weather StatementEWXVal Verde47 min
May 8, 8:39 AM CDTSpecial Weather StatementEWXEdwards66 min
May 8, 9:20 AM CDTSpecial Weather StatementEWXKerr40 min
May 8, 9:24 AM CDTSpecial Weather StatementEWXBurnet51 min
May 8, 9:32 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano18 min
May 8, 9:57 AM CDTSpecial Weather StatementEWXGillespie, Kerr, Llano48 min
May 8, 10:01 AM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr59 min
May 8, 10:07 AM CDTAreal Flood AdvisoryEWXGillespie, Kendall, Kerr3 hr
May 8, 10:42 AM CDTSpecial Weather StatementEWXBurnet48 min
May 8, 10:59 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Llano, Travis61 min
May 8, 11:01 AM CDTSpecial Weather StatementEWXBlanco, Comal, Kendall59 min
May 8, 11:40 AM CDTAreal Flood AdvisoryEWXBlanco, Kendall6 hr
May 8, 11:58 AM CDTSevere Thunderstorm WarningEWXTravis, Williamson32 min
May 8, 12:16 PM CDTFlash Flood WarningEWXComal, Hays6 hr
May 8, 12:19 PM CDTAreal Flood AdvisoryEWXTravis, Williamson6 hr
May 8, 12:21 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson2 min
May 8, 12:27 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
May 8, 12:55 PM CDTRiver Flood WarningEWXBlanco30 hr
May 8, 1:32 PM CDTRiver Flood WarningEWXTravis26 hr
May 8, 2:43 PM CDTRiver Flood WarningEWXBlanco14 hr
May 8, 2:43 PM CDTRiver Flood WarningEWXBlanco, Hays14 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXHays17 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXHays20 hr
May 8, 3:06 PM CDTRiver Flood WarningEWXCaldwell, Hays29 hr
May 8, 3:09 PM CDTRiver Flood WarningEWXCaldwell, Gonzales37 hr
May 8, 3:18 PM CDTRiver Flood WarningEWXHays13 hr
May 8, 3:18 PM CDTRiver Flood WarningEWXTravis17 hr
May 8, 6:53 PM CDTRiver Flood WarningEWXWilliamson9 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.